Close
Close
Treatment News

FDA Identifies Harm Reported from Sudden Discontinuation of Opioid Pain Medicines and Requires Label Changes to Guide Prescribers on Gradual, Individualized Tapering

3.0
3.0 from 4 votes
Wednesday, April 10, 2019

The U.S. Food and Drug Administration (FDA) has received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased. These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.

While FDA continues to track this safety concern as part of their ongoing monitoring of risks associated with opioid pain medicines, they are making changes to the prescribing information for these medicines that are intended for use in the outpatient setting. These changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued.

Rapid discontinuation can result in uncontrolled pain or withdrawal symptoms. In turn, these symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse. Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances.

Opioids are a class of powerful prescription medicines that are used to manage pain when other treatments and medicines cannot be taken or are not able to provide enough pain relief. They have serious risks, including abuse, addiction, overdose, and death. Examples of common opioids include codeine, fentanyl, hydrocodone, hydromorphone, morphine, oxycodone, and oxymorphone.

Health care professionals should not abruptly discontinue opioids in a patient who is physically dependent. When the patient has agreed to taper the dose of opioid analgesic, a variety of factors  should be considered, including the dose of the drug, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient. No standard opioid tapering schedule exists that is suitable for all patients.A patient-specific plan to gradually taper the dose of the opioid and ensure ongoing monitoring and support should be created, as needed, to avoid serious withdrawal symptoms, worsening of the patient’s pain, or psychological distress (For tapering and additional recommendations, see Additional Information for Health Care Professionals).

Patients taking opioid pain medicines long-term should not suddenly stop taking medicines prescribed without first discussing with your health care professional a plan for how to slowly decrease the dose of the opioid and continue to manage your pain. Even when the opioid dose is decreased gradually, one may experience symptoms of withdrawal (See Additional Information for Patients). Health care professional should be contacted if  one experiences increased pain, withdrawal symptoms, changes in your mood, or thoughts of suicide.

https://www.fda.gov

Source: fda
3.0
3.0 from 4 votes
Free Newsletter